Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 101, NWS Tucson, AZ

September 3, 2019Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 3, 2019, 1:58 PM MST for Santa Cruz County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2019, 1:58 PM MST (20:58 UTC)
Expired
Sep 3, 2019, 2:45 PM MST
In force
47 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1912 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

502 
WUUS55 KTWC 032058
SVRTWC
AZC023-032145-
/O.NEW.KTWC.SV.W.0101.190903T2058Z-190903T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
158 PM MST Tue Sep 3 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Santa Cruz County in southeastern Arizona...

* Until 245 PM MST.

* At 158 PM MST, a severe thunderstorm was located near Patagonia
  Lake State Park, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Nogales, Rio Rico, Nogales International Airport, Patagonia Lake
  State Park and Pena Blanca Lake.

This includes the following highways...
 Interstate 19 between mile markers 1 and 13.
 Route 82 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3134 11109 3135 11113 3142 11119 3157 11088
      3146 11078 3133 11090
TIME...MOT...LOC 2058Z 053DEG 11KT 3146 11089 

HAIL...<.75IN
WIND...60MPH
 
$$

Carpenter
2 follow-up statements
068 
WWUS55 KTWC 032120
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
220 PM MST Tue Sep 3 2019

AZC023-032145-
/O.CON.KTWC.SV.W.0101.000000T0000Z-190903T2145Z/
Santa Cruz-
220 PM MST Tue Sep 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST
FOR SOUTHWESTERN SANTA CRUZ COUNTY...

At 220 PM MST, a severe thunderstorm was located near Rio Rico, or
near Nogales, moving southwest at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Nogales, Rio Rico and Pena Blanca Lake. 

This includes the following highways...
 Interstate 19 between mile markers 1 and 12.
 Route 82 between mile markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3134 11109 3135 11113 3142 11119 3152 11093
      3143 11085 3133 11090
TIME...MOT...LOC 2120Z 053DEG 11KT 3142 11095 

HAIL...<.75IN
WIND...60MPH
 
$$

Carpenter
156 
WWUS55 KTWC 032144
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
244 PM MST Tue Sep 3 2019

AZC023-032154-
/O.EXP.KTWC.SV.W.0101.000000T0000Z-190903T2145Z/
Santa Cruz-
244 PM MST Tue Sep 3 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SANTA CRUZ COUNTY
WILL EXPIRE AT 245 PM MST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3134 11109 3135 11113 3142 11119 3152 11093
      3143 11085 3133 11090
TIME...MOT...LOC 2144Z 053DEG 11KT 3138 11101 

$$

Carpenter

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 9:25 AM MST, 4 hours 33 minutes earlier.

Area forecast discussion, Sep 3, 9:25 AM MST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
925 AM MST Tue Sep 3 2019

.SYNOPSIS...We will have a gradual downturn in thunderstorm coverage
through Friday with less moisture and hotter temperatures. An
expected increase in moisture should bring increasing storm chances
this weekend. Expect temperatures to remain above average through
the week with near record highs possible on Wednesday.

&&

.DISCUSSION...Mostly clear skies across southeast Arizona via
visible satellite this morning with surface temperatures mainly in
the low to mid 80s and dewpoints ranging from the mid-50s to low 60s
as of 03/16Z. Still expecting well above average temperatures this
afternoon with the majority of the CAMs consistent with isolated to
scattered convection developing mainly during the afternoon hours.
The 03/12Z KTWC RAOB supports this scenario with 1.36" PWAT, a
forecast 1800 J/kg of SB CAPE this afternoon and a LI of -5.
Shouldn't have too much trouble overcoming our morning capping
inversion with all this sunshine. Main concern with storms will be
downburst winds as is typical with DCAPE around 1700 J/kg and plenty
of dry air above H5. With mainly easterly flow through the column,
expect storms to form on the mountains before moving west into
valley locations. Storms will be a bit slow to move though with
steering flow of just around 5 kts, so we'll need to keep an eye on
rainfall amounts and flooding potential as well. The forecast for
today looks good so no updates this morning. Please see the
remaining sections for additional information.

&&

.AVIATION...Valid through 04/18Z.
Isolated to scattered SHRA/TSRA develop this afternoon, continuing
into the evening hours. FEW-SCT clouds 8k-15k ft MSL through the
period, and periodically BKN near TSRA with brief MVFR conditions
and gusty outflow winds up to 40 kts. Otherwise, SFC winds generally
remain below 12 kts through the forecast period favoring a NWLY-NELY
direction during the afternoon outside of any TSRA. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms
develop this afternoon, decreasing in coverage by Wednesday as drier
air overspreads the region. This allows temperatures to rise well
above normal for this time of year, with afternoon breeziness from
Tucson eastward. Generally dry weather persists for several days
until the pattern begins to shift over the weekend. Thunderstorm
activity becomes fairly widespread on Sunday continuing into the
start of next week.

&&

.CLIMATE...
Near record high temperatures the next 2 days for a few locations

DATE                         Sep 03           Sep 04                                             FCST RCD/YR      FCST RCD/YR      FCST RCD/YR
TUCSON INTL AIRPORT       103 107/1983     105 106/2011
BISBEE-DOUGLAS AIRPORT     96 102/1948      95 101/1952
AJO                       106 111/2002     106 111/2007
KITT PEAK                  84  87/1979      86  89/1979
ORGAN PIPE CACTUS         106 111/1982     106 109/1979
PICACHO PEAK              104 108/2010     106 109/2002
SAFFORD AG STATION        104 105/1982     102 106/1948
SIERRA VISTA FD            93  99/1917      94  98/2012
TOMBSTONE                  95 101/1983      95 106/1917
WILLCOX                    97 104/1948      96 105/1929

&&

.PREV DISCUSSION...It looks as though we are entering a down period
as far as convection is concerned, at least through Friday. Compared
to 24 hours ago, surface dewpoints are several degrees lower than 24
hours ago which is a bit of a negative. However, PW levels over
Tucson remain about 1.25" this morning, similar to yesterday and
actually the PW gradient over the area is tightening with values
increasing to the west which is a potential convective focus source.
As far as I can see, we appear to lack an upper level feature that
will help us this afternoon as a focus. Most CAM solutions and the
NAM do develop some storms in western Cochise, eastern Pima and
Santa Cruz counties this afternoon and then push them out to the
west where there is more favorable moisture. The area these storms
initially develop is in the enhanced PW gradient area that is
currently developing lending some confidence to that occurring. I
adjusted pops to account for that line of thinking. As is usually
the case there should be scattered storms developing over the White
Mountains as well which may push an outflow to the southwest. With
low/mid level thickness values similar to yesterday, high
temperatures will end up pretty close to what we had yesterday.

Wednesday through Friday, conditions are even a bit less favorable
for thunderstorm development thanks to a bit of drying and to
slightly warmer mid level temperatures. High temperatures will
continue to run 3-6 degrees warmer than average with the peak
occurring on Wednesday where forecast highs are within striking
distance of a few daily records.

By Saturday, the upper level high has weakened as an upper level
trough approaches the west coast resulting in cooling mid level
temps and a gradual increase in moisture. So we should have a slight
increase in storm coverage Saturday with a more significant increase
Sunday into Monday thanks to enhanced southerly flow with an upper
trough to the west-northwest and the upper level high east of Texas.
This will also allow for temperatures to finally drop to more
average early September levels (normal high for Tucson next Monday
is 96).

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Carpenter
PREV DISCUSSION..Cerniglia
AVIATION....Howlett
FIRE WEATHER...Howlett

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:48 PM MSTSpecial Weather StatementTWC57 min
Sep 2, 6:45 PM MSTAreal Flood AdvisoryTWCPima2 hr
Sep 2, 7:12 PM MSTSevere Thunderstorm WarningTWCPima48 min
Sep 2, 7:59 PM MSTSevere Thunderstorm WarningTWCPima31 min
Sep 3, 2:52 PM MSTSpecial Weather StatementTWCSanta Cruz38 min
Sep 3, 3:05 PM MSTSpecial Weather StatementTWC40 min
Sep 3, 3:50 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Sep 3, 4:16 PM MSTSpecial Weather StatementTWC44 min
Sep 3, 4:28 PM MSTSevere Thunderstorm WarningTWCPima29 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.